Florida, 2015

Hail and Damaging Winds in Florida, June 29, 2015

June 29, 2015 · NWS MFL · 6 events in 3 counties and zones

S. caused numerous afternoon showers and thunderstorms over the eastern half of the peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level low pressure over the eastern U.S. caused numerous afternoon showers and thunderstorms over the eastern half of the peninsula. Sporadic tree damage was noted in an area from Doral to Florida International University campus, then east to Fountainbleu. A total of 12,940 customers reported power outages in Miami-Dade County, with an additional 3,520 in Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 29, 2:38 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 29, 2:38 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT MON JUN 29 2015

.DISCUSSION...
A BROAD TROUGH CONTINUES TO SIT OVER THE SOUTHEAST UNITED STATES.
THIS IS HELPING TO KEEP SOME ADDITIONAL INSTABILITY OVER THE AREA.
FOR THIS EVENING, A 500 MB SHORT WAVE IS MOVING ACROSS THE AREA.
THIS HAS AIDED IN A LARGE AREA OF SHOWERS AND THUNDERSTORMS TO
DEVELOP IN THE LAKE REGION. THE HRRR SHOWS THIS AREA FORMING INTO
A LINE F THUNDERSTORMS OVER PALM BEACH COUNTY THIS EVENING, BEFORE
EXITING OVER THE COASTAL WATERS TO THE EAST.

FOR TONIGHT, MODELS ARE SHOWING MOST OF ANY CONVECTIVE ACTIVITY
WILL BE OVER THE ATLANTIC COASTAL WATERS. THE SHORT WAVE WILL
CONTINUE TO EXIT TO THE NORTHEAST THROUGH TOMORROW MORNING.

FOR TOMORROW, A SURFACE HIGH TO THE WEST VERY SLOWLY BEGINS TO
BUILD BACK IN OVER SOUTH FLORIDA. MODELS LAST WEEK WERE SHOWING
THIS WAS SUPPOSED TO OCCUR BY TOMORROW, BUT NOW IT LOOKS AS THOUGH
IT WILL SLOWLY BUILD, WHICH WILL TURN THE WIND TO THE SOUTHEAST BY
WEDNESDAY AND EAST BY FRIDAY. BECAUSE OF THIS, SHOWERS AND
THUNDERSTORMS WILL BE ABLE TO CONTINUE TO AFFECT MUCH OF THE
INTERIOR AND LAKE REGION TOMORROW. BY WEDNESDAY, THE TURN TO THE
SOUTHEAST WILL SHIFT THE FOCUS OF STORMS MORE TOWARDS THE WESTERN
INTERIOR, ALTHOUGH THERE WILL CONTINUE TO BE A CHANCE FOR STORMS
OVER THE EAST COAST OF SOUTH FLORIDA WEDNESDAY AFTERNOON, AND
EVEN THURSDAY AFTERNOON, ALTHOUGH THE CHANCES DO SLIGHTLY
DIMINISH ON THURSDAY FOR THE SOUTHEAST COAST.

BY FRIDAY, THE HIGH WILL BE STRONG ENOUGH AND POSITIONED RIGHT
FOR THE WIND TO TURN TO THE EAST. THIS WILL SHIFT THE MAIN FOCUS
OF SHOWERS AND THUNDERSTORMS TO THE WESTERN INTERIOR AND GULF
COAST THROUGH THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...
LOCAL MODELS INCREASINGLY SUGGESTING THAT SCATTERED/NUMEROUS
CONVECTION WILL SPREAD ESE TOWARD ATLANTIC TERMINALS LATE THIS
AFTERNOON. BEST CHANCE WILL BE KPBI...BUT WILL LEAVE ALL EAST
COAST SITES WITH VCTS 19-0Z. ALSO MONITORING FOR TSTMS TO DVLP
ALONG SEA BREEZE...LOW CONFIDENCE IN THIS...BUT WITH BOUNDARY
EXPECTED TO REMAIN FAIRLY CLOSE TO THE COAST...ANY INITIATION
WOULD LIKE BE IN VICINITY OF TERMINALS. ACTIVITY WANES BY AT LEAST
2Z...THEN DRY FORECAST. EXPECT SW WINDS TO TURN SSE FOR EASTERN
TERMINALS BY 20Z...THEN LIGHT/CALM WINDS OVERNIGHT.

&&

.MARINE...
HIGH PRESSURE TO THE WEST WILL KEEP THE WIND SOUTH THIS EVENING
AND THEN SLOWLY BUILD OVER THE NEXT FEW DAYS. THIS WILL TURN THE
WIND TO THE SOUTHEAST TOMORROW THROUGH THURSDAY. BY FRIDAY, THE
WIND WILL TURN TO THE EAST THROUGH THE BEGINNING OF NEXT WEEK.
THIS WILL ALLOW FOR A SLOWLY INCREASING THREAT OF RIP CURRENTS
ALONG THE ATLANTIC BEACHES INTO NEXT WEEK. THERE WILL BE CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH FLORIDA
COASTAL WATERS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  93  78  92 /  30  30  30  40
FORT LAUDERDALE  78  91  80  90 /  20  20  20  40
MIAMI            77  92  80  91 /  20  30  20  30
NAPLES           76  93  77  93 /  10  20  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...13/SI
LONG TERM....13/SI
AVIATION...23/SK
Hazardous weather outlook, Jun 29, 10:00 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT MON JUN 29 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1100 AM EDT MON JUN 29 2015

...ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON, MAINLY NORTHEAST...
...WATERSPOUTS POSSIBLE ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A SLIGHT RISK FOR RIP CURRENTS ATLANTIC
BEACHES.

THUNDERSTORMS: THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY NORTH OF ALLIGATOR ALLEY. THE PRIMARY THREAT
FROM THIS THUNDERSTORMS IS FREQUENT CLOUD TO GROUND LIGHTNING.
GUSTY WINDS ARE ALSO POSSIBLE.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ON ATLANTIC
WATERS.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
PRODUCE WIND GUSTS OF 55 MPH.

FLOODING: TORRENTIAL DOWNPOURS MAY LEAD TO LOCALIZED URBAN
FLOODING IN PALM BEACH COUNTY.

TEMPERATURES: HEAT INDICES WILL EXCEED 100 DEGREES FOR AREAS SOUTH
OF ALLIGATOR ALLEY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST THIS UPCOMING WEEK, ESPECIALLY OVER INTERIOR SOUTH
FLORIDA. THERE IS A LESSER CHANCE FOR THUNDERSTORMS LATE THIS WEEK.

THE RISK OF RIP CURRENTS MAY INCREASE SLIGHTLY AT THE ATLANTIC
BEACHES BY MID-WEEK AS EAST WINDS RETURN TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

KONARIK

In the hours before

Special weather statement, Jun 29, 1:51 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT MON JUN 29 2015

FLZ063-066-291930-
GLADES FL-HENDRY FL-
251 PM EDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND SMALL HAIL FOR SOUTHWESTERN GLADES AND NORTHWESTERN HENDRY
COUNTIES UNTIL 330 PM EDT...

* AT 251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR MUSE...OR 8 MILES NORTH OF LABELLE...MOVING NORTHEAST AT 15
  MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  SMALL HAIL.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
  IN A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  LABELLE...PALMDALE...MUSE AND ORTONA.

LAT...LON 2694 8120 2683 8120 2674 8153 2683 8157
      2693 8156 2703 8137 2703 8134 2704 8133
      2703 8133 2703 8127 2706 8127
TIME...MOT...LOC 1851Z 246DEG 12KT 2687 8147

60
Special weather statement, Jun 29, 2:51 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
351 PM EDT MON JUN 29 2015

FLZ063-066-067-292030-
GLADES FL-INLAND PALM BEACH COUNTY FL-HENDRY FL-
351 PM EDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR WEST CENTRAL PALM
BEACH...SOUTHERN GLADES AND NORTHEASTERN HENDRY COUNTIES UNTIL 430 PM
EDT...

* AT 351 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR CLEWISTON...MOVING EAST AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  CLEWISTON...SOUTH BAY...MOORE HAVEN...LAKE HARBOR AND HARLEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2682 8106 2682 8103 2681 8095 2681 8097
      2680 8097 2680 8096 2677 8094 2673 8085
      2670 8082 2670 8078 2669 8075 2669 8073
      2664 8071 2670 8102 2683 8110 2684 8108
TIME...MOT...LOC 1951Z 255DEG 10KT 2679 8097

60
Special weather statement, Jun 29, 3:17 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
417 PM EDT MON JUN 29 2015

FLZ067-292100-
INLAND PALM BEACH COUNTY FL-
417 PM EDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTH CENTRAL PALM
BEACH COUNTY UNTIL 500 PM EDT...

* AT 417 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER CANAL POINT...MOVING SOUTHEAST AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  PAHOKEE...CANAL POINT AND FREMD VILLAGE-PADGETT ISLAND.

LAT...LON 2677 8037 2665 8051 2681 8069 2684 8065
      2689 8062 2696 8061 2696 8038
TIME...MOT...LOC 2017Z 324DEG 11KT 2689 8065

60
Special weather statement, Jun 29, 3:27 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
427 PM EDT MON JUN 29 2015

FLZ072>074-173-292115-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-
427 PM EDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND SMALL HAIL FOR SOUTHEASTERN BROWARD AND NORTHEASTERN MIAMI-DADE
COUNTIES UNTIL 515 PM EDT...

* AT 427 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER UNIVERSITY PARK...OR NEAR KENDALL...MOVING NORTHEAST AT 15
  MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  SMALL HAIL.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
  IN A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...DAVIE...
  CORAL GABLES...SOUTH MIAMI...MIAMI GARDENS...KENDALL...NORTH
  MIAMI...DORAL...NORTH MIAMI BEACH...MIAMI LAKES...COOPER CITY...
  HIALEAH GARDENS...OPA-LOCKA...MIAMI SPRINGS...SWEETWATER AND MIAMI
  SHORES.

LAT...LON 2582 8018 2564 8039 2574 8050 2602 8039
      2609 8026 2586 8017
TIME...MOT...LOC 2027Z 229DEG 13KT 2573 8038

60

The radar

The Miami radar (KAMX), 15 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Miami-Dade

When
June 29, 3:27 PM EST
Where
Miami-Dade County, 0.7 mi NNW of Westwood Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
25.739, -80.385

Dime sized hail was reported at SW 117th Ct. and 32nd Terrace.

Thunderstorm Wind, Miami-Dade

When
June 29, 3:38 PM EST
Where
Miami-Dade County, 1 mi ESE of Sweet Water
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.765, -80.355

Wind gusts from a thunderstorm knocked down a medium sized palm tree and uprooted several small shrubs.

Thunderstorm Wind, Broward

When
June 29, 3:40 PM EST
Where
Broward County, 1.54 mi WNW of Davie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
26.081, -80.251

The Becon Weatherbug site in Davie measured a 64 mph wind gust.

Thunderstorm Wind, Miami-Dade

When
June 29, 3:58 PM EST
Where
Miami-Dade County, 1.33 mi S of (Opf)opa Locka Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.881, -80.278

Tree down in North Hialeah...shown on social media.

Thunderstorm Wind, Miami-Dade

When
June 29, 3:58 PM EST
Where
Miami-Dade County, 0.81 mi SW of Miami Shrs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.862, -80.209

Palm trees that were 20 to 30 feet tall knocked down and blocking 2 right lanes of the southbound side of I95 at 95th St.

Hail, Palm Beach

When
June 29, 4:01 PM EST
Where
Palm Beach County, 0.88 mi NNW of Juno Beach
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
26.881, -80.056

Dime sized hail was reported at the intersection of Donald Ross Road and US 1 in Juno Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589916, 589918, 589925, 589914, 589915, 589926.